October 18, 2011
By Harvey B. Simon M.D.
Harvard Medical School
When you're in the hospital, you expect the tests and treatments your doctor orders to make you feel better. When you get antibiotics in the hospital, you expect the drugs will get rid of or prevent an infection. But it doesn't always work that way.
Antibiotic therapy can actually increase the odds of coming down with a hospital-acquired infection. It's happening to a distressing number of patients.
One bacterium in particular is quickly becoming more common, more serious and harder to treat. It's called Clostridium difficile or "C. diff." Doctors are working hard to control intestinal infections caused by this bug.
Here's what you need to know.
Back to top
How Antibiotics Trigger Clostridium difficile
Only one to three percent of healthy adults harbor C. diff among their intestinal bacteria. And even then, C. diff is present in tiny numbers and is usually harmless. Yet it has become the most important cause of infectious diarrhea in the United States, affecting over 300,000 Americans each year. Why?
The reason is antibiotics. They target aggressive bacteria that are causing infections. But they also kill normal intestinal bacteria — the innocent bystanders. This leaves a void. More and more, C. diff fills the void.
The average gastrointestinal (GI) tract harbors 500 to 1,000 types of bacteria. They appear in infancy and call the GI tract home throughout life. Most of these critters live in the lowest part of the GI tract — the colon or large intestine. In fact, fecal material is composed largely of wall-to-wall bacteria.
These bacteria are harmless as long as they stay in your colon. In fact, they:
- Make vitamin K
- Stimulate the immune system
- Detoxify various chemicals
- Prevent the would-be bad guys, including C diff from overgrowing
But if they work their way into the bloodstream or tissue, they can cause very serious illnesses.
Hospitalized patients are especially vulnerable. Many are already weakened and unable to withstand the stress of diarrhea and fever. People older than 65 are also more at risk. Because stomach acid helps fight off C. diff, powerful anti-ulcer medications in the proton pump inhibitor family may also increase vulnerability.
Any antibiotic can create the right environment for C. diff to take hold. But the most frequent offenders are drugs that are most likely to alter the GI bacteria:
- Broad-spectrum penicillins
C. diff can be transmitted to hands, utensils and foods, and then swallowed. If the "good" GI bacteria have been knocked down by antibiotics, C. diff gets the upper hand. As C. diff multiplies and grows, it produces toxins that injure the lining of the colon, producing diarrhea, inflammation, and sometimes worse.
Back to top
C. diff symptoms range from mild to severe, even life-threatening.
- In its mildest form, C. diff produces watery diarrhea and lower adnominal cramps. There is no bleeding or fever, and patients have normal numbers of white blood cells in their blood.
- Patients with moderate C. diff have profuse diarrhea, abdominal pain and fever. Nausea is common. The diarrhea does not usually look bloody, but tests may reveal traces of intestinal bleeding. Blood tests show a high white blood cell count.
- In severe C. diff, the patient has a high temperature and white blood cell count. Blood pressure may be low, sometimes dangerously so, as severe diarrhea leads to dehydration. Intestinal bleeding may be dramatic.
- In its most critical form, C. diff leads to a complication called toxic megacolon, in which the colon is dilated and at risk for perforation.
Doctors use various tests to detect C. diff toxins in the patient's feces. Unfortunately, the standard test misses about 20% of cases. So when a test is negative, doctors may have to use a special scope to look at the lining of a patient's colon. A newer, better test is still too expensive for routine use.
Back to top
The first step is to stop giving the antibiotic that triggered C. diff in the first place. It sounds simple, but it can be a tricky decision in patients who need ongoing antibiotic therapy.
The next step is to give an antibiotic that will kill C. diff. The best drugs are metronidazole (Flagyl) and vancomycin (Vancocin). Most experts recommend metronidazole for mild cases; vancomycin is reserved for moderate to severe disease. These medicines are given by mouth whenever possible for 10 to 14 days. A new antibiotic, fidaxomycin (Dificid) has just been approved for C. diff, but it's very expensive.
Relapses of C. diff are treated with another round of antibiotics, usually vancomycin.
Because toxic megacolon is life threatening, patients need urgent surgery to remove the entire colon.
Back to top
Alternative and Experimental Treatments
Doctors are testing some new treatment strategies.
- Probiotics – There is limited evidence that these harmless microbes are beneficial for treating C. diff.
- Intravenous immunoglobulin (IVIG) – These proteins from healthy blood donors may contain antibodies that can neutralize C. diff toxins.
- Giving vancomycin by enema – This is being studied in patients who are too ill to take the antibiotic by mouth.
- Fecal bacteriotherapy – Intestinal bacteria in normal fecal material are administered to C. diff patients by enema; if nothing else, it emphasizes the value of prevention.
Back to top
Preventing Clostridium difficile
C. diff infection can be prevented. It begins with a prompt diagnosis to take steps to prevent the spread of C diff. Contact precautions are essential for C. diff patients who are in hospitals or other care facilities. Whenever possible, the patient should be moved to a private room. All medical personnel should clean their hands and then wear gloves and a gown before coming in contact with the patient.
Nearly all hospitals rely on alcohol-based hand cleansers for hand hygiene and infection control. But C. diff breaks that rule, too. It resists alcohol. So in addition to alcohol disinfectant, people who come into contact with C. diff should use good old-fashioned soap and running water with vigorous scrubbing and thorough rinsing. When C. diff infects a person at home, precautions can help protect other people in the household. Frequent hand scrubbing with soap and water is essential, both for the patient and anyone who comes into contact with him or her.
Patients with diarrhea should not prepare food for others, and if possible, they should use separate utensils and a separate toilet. Kitchen and bathroom surfaces and fixtures should be cleansed with a bleach solution (1 part bleach to 10 parts water).
Back to top
The Bottom Line
Antibiotics are marvelous medications and they are obviously here to stay. But doctors must use them wisely. That means prescribing an antibiotic only when it's truly necessary, choosing the simplest, most narrowly-focused drug that will do the job, and stopping treatment as soon as possible. Patients can help by resisting the temptation to demand an antibiotic for every potential infection.
When it comes to using antibiotics properly, less can be more.
Harvey B. Simon, M.D. is an Associate Professor of Medicine at Harvard Medical School and a member of the Health Sciences Technology Faculty at Massachusetts Institute of Technology. He is the founding editor of the Harvard Men's Health Watch newsletter and author of six consumer health books, including The Harvard Medical School Guide to Men's Health (Simon and Schuster, 2002) and The No Sweat Exercise Plan, Lose Weight, Get Healthy and Live Longer (McGraw-Hill, 2006). Dr. Simon practices at the Massachusetts General Hospital; he received the London Prize for Excellence in Teaching from Harvard and MIT.